Whenever the doctors would talk to me about prednisone and its side effects in the early stages of me taking it, one of the first things they would mention is the “puffy face”. And I remember thinking, “Yah, ok. Puffy face. Whatever.” But no. When they said “puffy face”, they meant PUFFY FACE!

I really didn’t see the effects of the growing cheeks and neck until about two days after I was home from the hospital. I started on the 70mg a day on Wednesday, August 26th, so it was just about a week and a half being on the medication before I began to see the physical changes of the face beginning to mutate.

At first, my one bestie commented, “It just looks like you have cheek implants! People pay a lot of money for their cheeks to look so nice and full.” But by early October, when my other bestie saw me for the first time she exclaimed, “Oh! You look like a Cabbage Patch Kid!” Isn’t it great to have friendships where we can say things like that to one another?

I am extremely self-conscious of my face and neck. Extremely. I know people look and question. Whether I knew them previously or just random people in public. And it is so hard. I know I need to let my vanity go with this, for so many reasons. Such as the medication is keeping me alive, so that should take precedence over what my face looks like, right? And is a puffy face the worst it could be? No. There are so many other people that have more serious physical disabilities/challenges/issues than I do. And it won’t be forever (knock on wood). Once I am off the prednisone, I have been assured by everyone that the puffiness will go away with time. Of course, no one can say how long it takes to reduce the puffiness.

But here is my rant. I will say these things once, expel them from my thoughts and not complain about them again.

· It impairs my line of sight. It does! When my face is straight on and I look down, whether it’s at a book or the keyboard or my phone, my cheeks are so big that I can see the tops of them.

· My glasses and sunglasses are no longer comfortable. They hit my cheeks and feel spread out on the arms.

· My increased neck impedes my ability to actually tuck my head down towards my chest. Are you wondering when I need to actually do this movement? LOL There are a number of stretches I like to do that needs my head tucked down like this, as well as lying in bed and reading.

· It’s uncomfortable to smile, because it makes my cheeks even bigger. And I like to smile. A lot.

· But the worst is just the pressure I feel. All. The Time. In my cheeks mostly. I can feel the skin stretching and the tightness and the slowly growing of the face at all times. It’s like a tingling sensation that never goes away. Just a constant reminder of how huge my face is growing.

Now that my dosage is being reduced, I really do hope to start to see some decrease in my face too. But I am not sure if it will work that way, or if I need to be completely off the steroids before I see any improvement. I would like to think the tingly feeing is not as noticeable now, but it might just me getting used to the sensation and being part of my New Normal. I have taken a few pictures of my face over the last few months to try to document this. Maybe one day I will feel up to comparing them all and sharing. 

The puffiness is actually called Moon Face. The Wikipedia definition is: Moon facies,[1] or moon face,[2] is a medical sign in which the face develops a rounded appearance due to fat deposits on the sides of the face.[3] It is often associated with Cushing’s syndrome[4] or steroid treatment (especially corticosteroids), which has led to it being known as Cushingoid facies (“Cushings-like face”).[5]

The prednisone I am on is a corticosteroid, which releases / creates high doses of cortisol. Which then causes these lovely fat deposits on my face and neck, and sometimes the upper back too. I haven’t been able to find why this actually happens. Like on a molecular and body science level, why it chooses your face and neck for the fat deposits. But I would like to find out, so I can work on altering the science behind the prednisone, and have the fat deposits redistributed to my lips, breasts and butt. The places you DO want fat deposits.

I’ll keep you posted on this. After I patent it of course.

Advertisements